Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 28, NWS Salt Lake City, UT

August 21, 1999Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 1999, 3:35 PM MDT for Washington County, Utah. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 1999, 3:35 PM MDT (21:35 UTC)
Expired
Aug 21, 1999, 5:00 PM MDT
In force
85 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washington County, UT

The radar

The Cedar City radar (KICX), 51 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1999-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1999-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1918 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 212138
FFWSLC
UTC053-212300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT SAT AUG 21 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 330 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN 7 MILES SOUTHWEST OF NEW HARMONY NEAR THE PINE VALLEY MOUNTAINS 
IN THE DIXIE NATIONAL FOREST...OR ABOUT 25 MILES NORTHEAST OF ST 
GEORGE...WITH LITTLE MOVEMENT.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR R4EPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SALT LAKE CITY.

LAT...LON 3742 11353 3729 11337 3742 11319 3750 11337

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:25 PM MDT, 10 minutes earlier.

Area forecast discussion, Aug 21, 3:25 PM MDT, 10 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
325 PM MDT SAT AUG 21 1999

SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
UTAH THIS EVENING AND AGAIN SUNDAY. THE AIRMASS WILL SLOWLY WARM AND
DRY INTO EARLY NEXT WEEK.

DISCUSSION...BIG PICTURE THE NEXT FEW DAYS HAS THE MEAN RIDGE
STRENGTHENING OVER THE WESTERN CONUS. SUB-TROPICAL MOISTURE WILL
CONTINUE TO AFFECT THE CENTRAL AND EASTERN PORTIONS OF THE STATE.

THUNDERSTORMS POPPING OVER THE MOUNTAIN RANGES CENTRAL AND EASTERN
UTAH. STORMS IN SW UTAH HAVE BEEN INTERESTING...AND HAVE ISSUED A
COUPLE OF SVRS. CURRENTLY HAVE AN FFW OUT FOR THE UPPER REACHES OF
THE PARIA RIVER BETWEEN BRYCE CANYON NP AND KODACHROME BASIN SP.
STORMS HAVE BEEN SMALL IN AREAL COVERAGE BUT WEAK PERSISTENT
ROTATION OBSERVED ALONG THE SOUTHERN FLANKS OF STORMS MOVING TO THE
SOUTH...OR TO THE RIGHT OF THE STEERING WINDS. WILL ADD SOUTHWEST
UTAH COUNTIES TO THE FFA AND REMOVE PORTIONS OF THE SOUTHWEST
MOUNTAINS.

MODELS ADVERTISE NEW UPPER LOW DEVELOPING NEAR KSFO WHILE THE RIDGE
REBUILDS OVER THE EASTERN GREAT BASIN. SLOW DRYING FOR WESTERN UTAH
WHILE EASTERN REMAINS UNDER DEEP SUB-TROPICAL MOISTURE INTO MID-WEEK.

SLC 2221 CDC 4322  GIBSON

.SLC...FLASH FLOOD WATCH SOUTHWEST AND SOUTH CENTRAL UTAH UNTIL 900 PM.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:32 PM MDTSevere Thunderstorm WarningSLCKane63 min
Aug 21, 2:17 PM MDTSevere Thunderstorm WarningSLCKane48 min
Aug 21, 2:51 PM MDTFlash Flood WarningSLCKane84 min
Aug 21, 5:45 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane, San Juan60 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.